MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TWIST DRILL FLEX CRVD FOR 2.3 SA; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. TWIST DRILL FLEX CRVD FOR 2.3 SA; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Catalog Number 72203160
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/09/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the drill tip broke inside the patient and could not be removed.No back up device was available and no delay was reported.
 
Event or Problem Description
It was reported that the drill tip broke inside the patient and could not be removed.Procedure completed with the same device no delay was reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported twist drill flex curved for 2.3 sa intended for use in treatment, will not be returned for evaluation.Without the reported product a visual evaluation cannot be performed and the customers complaint cannot be confirmed.From the information provided: the drill tip broke inside the patient and could not be removed.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: sudden starting and stopping of the drill bit in the bone may cause drill bit breakage.Application of excessive force the instruction for use were reviewed and were found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.There are no radiographs or medical documents provided for review.The retained drill bit tip is comprised of 17-4 stainless steel material.Based on astm and iso standards, the drill bit material composition would fall into a standardized medical grade alloy and, although not approved for implantation, standardized alloys have not been determined to cause injury or harm when the duration of contact with tissues/blood/bone is short-term, however, the drill tip (fragment) is not intended as an implantable device.As the location of the fragment was not reported, the future impact to the patient cannot be determined, since it is unknown if micro-motion could occur.

Brand Name
TWIST DRILL FLEX CRVD FOR 2.3 SA
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8601413
Report Number1219602-2019-00537
Device Sequence Number14043279
Product Code MBI
UDI-Device Identifier03596010656018
UDI-Public03596010656018
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K102660
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72203160
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/09/2019
Supplement Date Received by Manufacturer05/09/2019
07/08/2019
Initial Report FDA Received Date05/10/2019
Supplement Report FDA Received Date05/27/2019
07/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1